Wednesday, November 30, 2011

Doctor's Appointment

I went in to the doctor's office yesterday for my annual checkup and I had a heart to heart with her about all the problems I've been having with the medication they put me on.

Despite marathon training (I'm up to at least 10 miles each weekend), I've managed to gain around 10-15 lbs since they started flip flopping me on different birth control pills.

As a little back story, in college my hormones took a turn for the worse and I started having horrible migraines, cramps, dry heaves, etc that left me in tears. I was in pain and couldn't go to class on certain days. It was like clock work. I knew about what time, what day I'd get sick and i'd pray to vomit because it hurt less than the dry heaves.

My old doctor put me on some birth control pills for a while... but I stopped taking them after I lost a lot of weight because the pills gave me migraines that weren't all that fun. After the weight loss, the symptoms disappeared so he decided it was stress and lifestyle induced and called it a day...

For a few years nothing happened and I was "normal" but then it came back. I had switched doctors and insurance to Kaiser so I had to start at the beginning. After some horrible barium tests a few years ago when the pain got really bad, they couldn't figure out what was wrong with me... but they were able to eliminate a lot of scary possibilities.

Since then I've been switching between different brands and types of all kinds of birth control trying to find something that would even out my hormones... Some brands gave me crazy mood swings, others eliminated my period altogether, some caused Migraines so bad I had to get a separate Migraine medication to take with the Birth Control. All the while i've been watching the scale go up and up...

The last batch of pills they had me go on they kept me on for the last 9 months or so because I'd actually be using them for more then just my hormones since they knew I was getting married and they worried changing brands would cause huge fluctuations in weight even more. Well, the pills gave me horrible mood swings (my poor husband), continual weight gain, and practically no period what so ever... not to mention every 3rd month i'd have such bad pains I had to leave work early so they weren't doing their job...

My main concern right now is the weight gain. I'm 5'1'' and 15 lbs is a lot of weight to have on me when I've never been a rail to begin with. With my marathon miles increasing, my clothes thankfully are getting less tight but the scale isn't budging...

My doctor is ordering a bunch of tests to check on my thyroid again and to make sure I don't have any vitamin deficiencies, etc that could be working with the pills to do some damage. For the next 2 months she's taking me off all the pills to see if the scale responds. I also go back in a few days after fasting for some blood work as well.

We are hoping the scale moves in the right direction and that it's the medication that's causing the weight gain. If it is, it could be as simple as just changing the brand again and or trying to find something that will correct my issues... If it doesn't change the scale, hopefully the blood tests can figure it out and see whats going on.

All I know is that I'm in store for 2 months of crazy hormonal me as i get off the pills and have to possibly deal with the return of migraines and pain every month.... (I pity my husband who has to live with me).


  1. I feel your pain. I was on birth control for 10 years. It caused me to have gall stones about 4 years ago which resulted in surgery. Then about two years ago it was causing high tryglcerides which after trying a few different brands my doctor told me no BC pills ever again because of possible liver damage. it appears every reacts differently to these pills. Over the 10 years I tried multiple kinds and they never caused me weight gain, thou a few caused me to be emotionally unstable. lol. Good luck! I hope your docs can figure out what's wrong with you.

  2. Paraguard IUD! It's non hormonal, so none of that hormone induced craziness. It does make my cramps slightly worse the first 2-3 days and adds 2-3 days of extra spotting, but it is so worth it.

  3. Have you tried altering your diet? I've heard of other people with similar issues that do really well removing all sugar, dairy, and wheat from their diets. (the three most common inflammation triggers)

  4. Hey I just came over via a few different PF Bloggers but have them check for PCOS. Poly Cystic Ovarian Syndrome. Even the slightest "off" in your thyroid will throw you off. I'm on the lowest dosage of a synthetic thyroid .025 and that's changed my life!

    I've got PCOS you can check it out on my page if you'd like but I just thought I'd share!